Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 280, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Sep 15, 2009, 8:51 PM CDT for Crenshaw County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2009, 8:51 PM CDT (01:51 UTC)
- Expired
- Sep 15, 2009, 9:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Crenshaw County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 9:00 PM CDT | TSTM WND DMG | Luverne, AL | TWO TREES DOWN ON US 331 BETWEEN MILE MARKERS 62 AND 64. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2388 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 160151
SVRMOB
ALC041-160230-
/O.NEW.KMOB.SV.W.0280.090916T0151Z-090916T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
851 PM CDT TUE SEP 15 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF LUVERNE...
* UNTIL 930 PM CDT
* AT 848 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS NEAR RUTLEDGE...OR ABOUT 2 MILES
WEST OF LUVERNE...AND MOVING NORTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LUVERNE BY 905 PM CDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN
REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.
LAT...LON 3159 8633 3178 8645 3196 8620 3192 8617
3189 8617 3188 8618 3184 8617 3181 8620
3179 8614 3167 8614
TIME...MOT...LOC 0151Z 237DEG 6KT 3171 8630
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:58 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Sep 15, 2:58 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 258 PM CDT TUE SEP 15 2009 .SHORT TERM REMAINDER OF AFTERNOON INTO WEDNESDAY...UPPER LEVEL ANALYSIS SHOWS A PERSISTENT LOW PRESSURE SYSTEM/TROF TO OUR WEST...OVER THE ARK-LA-TEX REGION. AROUND THIS LOW...A LARGE CYCLONIC ENVELOPE EXISTS FROM THE SOUTHERN PLAINS THROUGH THE DEEP SOUTH AND INTO THE SOUTHEAST. DEEP LAYER MOISTURE REMAINS UNCHANGED WITH PWAT=>2 TO 2.25. WATER VAPOR IMAGERY DOES SHOW A REGION OF DARKENING...SIGNIFYING DRIER AIR ALOFT...SPREADING EASTWARD ACROSS THE GULF COAST IN THE WAKE OF A MID LEVEL DISTURBANCE THAT WAS MOVING ACROSS THE SOUTHEAST. THE DRIER AIR ALOFT WILL ACT TO DESTABILIZE THE LOCAL ENVIRONMENT SUPPORTING ADDITIONAL CONVECTIVE INITIATION THROUGH THE REMAINDER OF THE AFTERNOON. A FEW STORMS COULD CONTAIN BRIEF STRONG WIND GUSTS IN EXCESS OF 35 MPH...LOCALLY HEAVY RAINS OF 1 TO 2 INCHES IN AN HOURS TIME AND DANGEROUS CLOUD TO GROUND LIGHTNING. STORMS HAVE BEEN MAKING STEADY NORTHEAST PROGRESS AROUND 25 MPH. ALTHOUGH STORMS WILL BE EFFICIENT HEAVY RAIN PRODUCERS...CONSIDERING THE STORM MOTION AND LATEST COVERAGES PER RADAR...THE THREAT OF FLASH FLOODING IS MITIGATED OVER ANY ONE AREA. EXPECT CONVECTION TO BE DIURNALLY DRIVEN IN OCCURRENCE WITH LOWER COVERAGES HEADING INTO TONIGHT THEN COVERAGES INCREASING ON WEDNESDAY. LITTLE CHANGE TO TEMPERATURES. /10 .LONG TERM THURSDAY THROUGH TUESDAY...BROAD AREA OF LOW PRESSURE OVER THE ARK-LA-TEX AND ARK-LA-MISS REGIONS LOOKS TO HANG AROUND THROUGH SATURDAY...BEFORE BLOCKING HIGH PRESSURE SYSTEM TO ITS NORTH MOVES OFF TO THE EAST. AS A RESULT...NO SIGNIFICANT CHANGE TO CURRENT SYNOPTIC PATTERN ACROSS THE REGION CAN BE EXPECTED THROUGH THE WORK WEEK. THUS... WE WILL CONTINUE TO DEAL WITH THE PASSAGE OF SHWRS/TSTMS. COVERAGES LOOK TO BE DIURNALLY DRIVEN W/BEST COVERAGES PROGGED TO OCCUR DURING THE DAYTIME HOURS...WHEN BETTER INSTABILITY ALONG WITH WEAK FORCING ALOFT IS REALIZED. BETTER RAINFALL TOTALS WILL LIKELY OCCUR OVER SOUTHERN SECTIONS OF THE CWFA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS...SHIFTING WELL INLAND OR OVER NORTHERN SECTIONS OF THE CWFA DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN CONCERNS BEING ACCUMULATED RAINFALL ACROSS THE FORECAST AREA AND THE TIMING OF EACH MID LEVEL IMPULSE ROUNDING THE BASE OF MAIN UPPER LOW TO THE WEST. THERE ARE INDICATIONS THAT THE LOW OPENS UP AND LIFTS OUT TO THE NORTHEAST BY SUNDAY AS NEXT UPPER TROF DIGS SOUTHEAST OUT OF THE PLAINS. COULD SEE A SURFACE FRONT EASING INTO THE AREA BY THE END OF MEDIUM RANGE. STILL LOOKS TO REMAIN UNSETTLED WITH CHANCES OF TSTMS CONTINUING TO CLOSE OUT THE MEDIUM RANGE. EXCEPT FOR SOME COSMETIC CHANGES/BLENDING BETWEEN LAND/SEA INTERFACE...WILL MAKE NO OTHER CHANGES TO LATEST TEMPERATURE GRIDS. 10/32 && .AVIATION 18Z FCST ISSUANCE...SCATTERED SHOWERS AND THUNDERSTORMS... OCCASIONALLY FORMING SHORT LINES WILL MOVE SOUTHWEST TO NORTHEAST ACROSS THE AREA THROUGH THE AFTERNOON. BRIEF PERIODS OF IFR CONDITIONS WITH THE STRONGER STORMS AND SOME STRONG WIND GUSTS POSSIBLE. MVFR GENERALLY SHORT LIVED IN AND NEAR THE VICINITY OF SHOWERS AND LESS INTENSE THUNDERSTORMS. A FEW SPOTS OF DENSE FOG AROUND LATE TONIGHT TOWARD SUNRISE...GENERALLY INLAND AREAS. SCATTERED SHOWERS AND THUNDERSTORMS AGAIN WEDNESDAY MORNING WITH BRIEF PERIODS OF IFR/MVFR IN AND NEAR THESE. /11 && .MARINE...MADE LITTLE CHANGE TO THE ONGOING MARINE FORECAST. MOST ALL THE GUIDANCE KEEPS THE SURFACE LOW TO THE WEST OF THE FORECAST AREA THE REMAINDER OF THE WEEK. THIS KEEPS A SOUTHERLY WIND OVER THE MARINE AREA AND WITH THE CLOSE PROXIMITY OF THE LOW...EXPECT THE WINDS TO BE A BIT HIGHER OVER THE WESTERN SECTIONS. WAVE HEIGHTS MOSTLY 3 TO 4 FEET THROUGH THE PERIOD WITH HIGHER WAVES AND STRONGER WINDS IN AND NEAR SHOWERS AND THUNDERSTORMS...OCCASIONALLY FORMING LINES THAT WILL MOVE FROM SOUTHWEST TO NORTHEAST. SURFACE LOW WEAKENS BY SUNDAY AS A SURFACE RIDGE BUILDS WEST ACROSS THE NORTHERN GULF OF MEXICO...THIS WILL MAINTAIN A LIGHTER SOUTHERLY WIND ACROSS THE MARINE AREA. /11 && .FIRE WEATHER...ON THE EAST SIDE OF THE BROAD CIRCULATION AROUND THE ARK-LA-TEX LOW PRESSURE SYSTEM...A LIGHT TO OCCASIONALLY MODERATE SOUTHERLY FLOW WITHIN THE MIXED LAYER IS FORECAST IN THE NEAR TERM. MOISTURE LEVELS WILL REMAIN HIGH AS TO SUPPORT SHOWERS AND THUNDERSTORMS. THE GREATER COVERAGES LOOK TO OCCUR DURING THE DAYTIME HOURS WITH LOWER COVERAGES AT NIGHT. MOSTLY AVERAGE DAYTIME DISPERSION IS ANTICIPATED HEADING THROUGH MID WEEK. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 73 84 72 85 / 30 60 30 70 PENSACOLA 74 85 74 84 / 30 60 40 70 DESTIN 75 85 75 84 / 30 60 40 70 EVERGREEN 70 85 69 85 / 30 70 40 70 WAYNESBORO 71 83 70 85 / 40 70 30 70 CAMDEN 70 85 69 85 / 40 60 50 70 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Sep 15, 12:05 PM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1205 PM CDT TUE SEP 15 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-161800- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 1205 PM CDT TUE SEP 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH BRIEF BUT HEAVY RAIN WILL MOVE FROM SOUTHWEST TO NORTHEAST THROUGH THE AFTERNOON. ISOLATED AMOUNTS OF 1 TO 2 INCHES POSSIBLE...IF HEAVY RAIN FALLS OVER AREAS THAT HAVE RECEIVED HEAVY RAIN THE LAST FEW DAYS...SOME LOCALIZED URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE. A LOW RISK FOR A BRIEF TORNADO OR STRONG WIND GUSTS WILL EXIST WITH ANY STRONGER AND LONGER-LIVED STORMS THAT DEVELOP. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE RISK FOR HEAVY RAINFALL WILL CONTINUE OVER THE FORECAST AREA THROUGH LATE WEEK AS A WEAK AREA OF LOW PRESSURE REMAINS WEST OF THE AREA. AS IN THE PAST FEW DAYS...THE HEAVY RAIN WILL BE RATHER SPOTTY BUT ENOUGH TO PRODUCE SOME LOCALIZED FLOODING OF LOW PLACES AND POOR DRAINAGE AREAS BOTH IN THE RURAL SETTING AND URBAN LOCATIONS. SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS FOR SEVERE WEATHER SHOULD NOT BE NECESSARY THROUGH WEDNESDAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE IN MOBILE.
In the hours before
Special weather statement, Sep 15, 7:34 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 734 PM CDT TUE SEP 15 2009 ALZ057-058-160115- BUTLER-CRENSHAW- INCLUDING THE CITIES OF...LUVERNE... 734 PM CDT TUE SEP 15 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER AND CRENSHAW COUNTIES... AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 2 MILES NORTHEAST OF WALD TO 3 MILES NORTH OF BRANTLEY...MOVING NORTH AT 20 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... I65 AND AL 10...GREENVILLE...GLENWOOD...I65 AND AL 185...LUVERNE AND HONORAVILLE THROUGH 815 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:15 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 45 min |
| Sep 15, 8:25 PM CDT | Flash Flood Warning | MOB | Butler, Crenshaw | 2 hr |
| Sep 15, 9:25 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 35 min |
| Sep 16, 1:30 PM CDT | Areal Flood Advisory | MOB | Butler, Conecuh, Crenshaw, Monroe, Wilcox | 4 hr |
| Sep 16, 6:27 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.